Acute dystonic reaction in an elderly patient with mood disorder after titration of paroxetine: Possible mechanisms and implications for clinical care

D. Arnone, L. Hansen, J. S. Kerr

Research output: Contribution to journalArticlepeer-review

20 Citations (Scopus)

Abstract

The administration of a serotonin reuptake inhibitor may lead to extra pyramidal signs, as reported in the literature. The risk seems to be increased in elderly people. We describe a case of acute dystonic reaction to paroxetine treatment in an elderly patient, who presented with a bipolar affective disorder. The underlying mechanism, possibly generated in the subcortical motor areas, is linked to changes that occur in the pharmacokinetic variables, the decreased neuroplasticity of ageing neurones and to previous exposure to neuroleptic medications.

Original languageEnglish
Pages (from-to)395-397
Number of pages3
JournalJournal of Psychopharmacology
Volume16
Issue number4
DOIs
Publication statusPublished - Dec 2002
Externally publishedYes

Keywords

  • Extra pyramidal side effects
  • Mood disorders
  • Movement disorders
  • Neuroplasticity of aging neurons
  • Paroxetine
  • Selective serotonin reuptake inhibitors
  • Subcortical motor areas

ASJC Scopus subject areas

  • Pharmacology
  • Psychiatry and Mental health
  • Pharmacology (medical)

Fingerprint

Dive into the research topics of 'Acute dystonic reaction in an elderly patient with mood disorder after titration of paroxetine: Possible mechanisms and implications for clinical care'. Together they form a unique fingerprint.

Cite this